Alert archive / Georgia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 145, NWS Tallahassee, FL

June 20, 2014Baker County, Dougherty County, Mitchell County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jun 20, 2014, 2:58 PM EDT for Baker County, Dougherty County, Mitchell County, Georgia. It was in force for 32 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2014, 2:58 PM EDT (18:58 UTC)
Expired
Jun 20, 2014, 3:30 PM EDT
In force
32 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon

Counties Baker County, GA, Dougherty County, GA, Mitchell County, GA

The radar

The Tallahassee radar (KTLH), 122 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 3:07 PM EDTTSTM WND DMG3 Nw Putney, GATREES DOWN ON RADIUM SPRINGS ROAD AND MOCKINGBIRD LANE.
Jun 20, 3:10 PM EDTHAIL 13 Nnw Putney, GABUSINESS ALONG US 19 REPORTED QUARTER SIZE HAIL AND STRONG WINDS.
Jun 20, 3:12 PM EDTTSTM WND DMGPutney, GATREE DOWN ON THE 1400 BLOCK OF ANTIOCH ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 7.0 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-06-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 230 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-06-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
230 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1286 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

807 
WUUS52 KTAE 201858
SVRTAE
GAC007-095-205-201930-
/O.NEW.KTAE.SV.W.0145.140620T1858Z-140620T1930Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
258 PM EDT FRI JUN 20 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BAKER COUNTY IN SOUTHWEST GEORGIA...
  DOUGHERTY COUNTY IN SOUTHWEST GEORGIA...
  THIS INCLUDES THE CITY OF PUTNEY...
  NORTHEASTERN MITCHELL COUNTY IN SOUTHWEST GEORGIA...

* UNTIL 330 PM EDT

* AT 257 PM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES WEST OF
  PUTNEY...OR NEAR SOUTHWEST GA REGIONAL A/P...AND MOVING SOUTH AT 5
  MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  BACONTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3157 8399 3148 8400 3147 8398 3146 8398
      3146 8400 3137 8400 3138 8445 3146 8442
      3152 8444 3157 8443
TIME...MOT...LOC 1858Z 014DEG 6KT 3150 8423

$$

42-DVD
2 follow-up statements
342 
WWUS52 KTAE 201910
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI JUN 20 2014

GAC007-095-205-201930-
/O.CON.KTAE.SV.W.0145.000000T0000Z-140620T1930Z/
MITCHELL GA-BAKER GA-DOUGHERTY GA-
310 PM EDT FRI JUN 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 330 PM EDT
FOR SOUTHEASTERN DOUGHERTY...NORTHEASTERN BAKER AND NORTHEASTERN
MITCHELL COUNTIES...

AT 309 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM PRODUCING WINDS IN EXCESS OF 60 MPH.  
THIS STORM WAS LOCATED NEAR WILLIAMSBURG...OR NEAR PUTNEY...MOVING 
SOUTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
BACONTON

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE IMMEDIATELY INSIDE A STRONG BUILDING AND AWAY FROM WINDOWS UNTIL
THIS STORM PASSES.

&&

LAT...LON 3157 8399 3148 8400 3147 8398 3146 8398
      3146 8400 3137 8400 3137 8424 3157 8425
TIME...MOT...LOC 1910Z 014DEG 6KT 3150 8414

$$

42-DVD
341 
WWUS52 KTAE 201923
SVSTAE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
323 PM EDT FRI JUN 20 2014

GAC007-095-205-201933-
/O.EXP.KTAE.SV.W.0145.000000T0000Z-140620T1930Z/
MITCHELL GA-BAKER GA-DOUGHERTY GA-
323 PM EDT FRI JUN 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DOUGHERTY...
NORTHEASTERN BAKER AND NORTHEASTERN MITCHELL COUNTIES WILL EXPIRE AT
330 PM EDT...

RELAY REPORTS OF SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN
TALLAHASSEE AT (8 5 0) 9 4 2 8 8 3 3... OR YOU MAY CONTACT LAW
ENFORCEMENT.

LAT...LON 3157 8399 3148 8400 3147 8398 3146 8398
      3146 8400 3137 8400 3137 8424 3157 8425
TIME...MOT...LOC 1923Z 014DEG 6KT 3148 8415

$$

42-DVD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 2:26 PM EDT, 32 minutes earlier.

Area forecast discussion, Jun 20, 2:26 PM EDT, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
226 PM EDT Fri Jun 20 2014

.Near Term [Through Tonight]...
With little in the way of synoptic scale systems to discuss
locally other than the typical summertime ridging, isolated to
scattered areas of seasonal summertime convection will diminish
rapidly this evening. Mostly clear to partly cloudy skies are
expected overnight with seasonably muggy low temperatures.

.Short Term [Tonight Through Sunday]...
Upper ridge will continue to influence the weather across the
region through Saturday, before weakening on Sunday. Other than a
weak surface trough across south-central Georgia on Saturday,
there will be little in the way of synoptic forcing, with the
seabreeze being the primary driver of convection. Forecast PoPs
will be slightly below the seabreeze climo PoPs given the
influence of the upper ridge. With the slightly below climo
coverage of rain for Saturday, temperatures will continue to be
hot, with highs in the  mid to upper 90s.

Should see an increase in coverage on Sunday as a weak upper
trough approaches from the west. This will help to spark
convection along the seabreeze as well as the lingering surface
trough, so have increased PoPs over Saturday's values. With the
increase coverage, temperatures should be a bit lower as well,
with highs in the lower to mid 90s.

.Long Term [Sunday Night Through Friday]...
Lingering surface trough coupled with weak troughiness aloft will
keep climo or above rain chances in the forecast through early next
week. This will also push temperatures back down into the lower
90s (near normal for late June). Guidance diverges by mid to late
week with the GFS bringing moisture northward from the deep
tropics. Recent performance of GFS in the tropics makes this a
bit dubious, especially without support from the ECMWF, so will
show a bit of a decrease in PoPs towards the end of the week,
supported by the ECMWF idea of an increase in upper ridging.

&&

.Aviation...
[Through 18Z Saturday] Isolated to scattered areas of convection
are expected through this evening with convection rapidly
diminishing after sunset. Winds will be light outside of
convection. VFR conditions are expected to prevail outside of
convection.

&&

.Marine...
Westerly to southwesterly winds are forecast to continue over the
coastal waters into next week as the subtropical ridge axis
remains south of the waters. Winds may occasionally approach
exercise caution levels over the weekend as a surface trough drops
south towards the Gulf Coast. However, conditions are expected to
remain below headline criteria.

&&

.Fire Weather...
Relative humidity values are expected to remain above critical
levels for the next several days with gradually increasing rain
chances for the latter half of the weekend and continuing into the
next work week.

&&

.Hydrology...
Rainfall totals for the next week will be around 1- 2 inches across
the area. With all rivers below bank full stage, this rainfall is
not expected to cause significant rises on area rivers.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   72  96  73  93  73 /  20  40  20  50  30
Panama City   76  91  78  90  76 /  10  40  20  30  20
Dothan        73  96  73  95  74 /  10  30  30  40  30
Albany        72  97  73  95  74 /  20  30  30  40  30
Valdosta      71  95  72  93  72 /  20  30  30  40  30
Cross City    72  93  73  92  71 /  20  40  20  40  20
Apalachicola  75  90  78  89  76 /  10  30  10  30  10

&&

.TAE Watches/Warnings/Advisories...

FL...None.
GA...None.
AL...None.
GM...None.

&&

NEAR TERM...DVD
SHORT TERM...CAMP
LONG TERM...CAMP
AVIATION...DVD
MARINE...CAMP
FIRE WEATHER...DVD
HYDROLOGY...BOLDEN

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 4:51 PM EDTSpecial Weather StatementTAEBerrien39 min
Jun 20, 5:32 PM EDTSpecial Weather StatementTAECook43 min
Jun 20, 6:14 PM EDTSpecial Weather StatementTAELowndes61 min
Jun 20, 6:22 PM EDTSevere Thunderstorm WarningTAEBrooks, Lowndes38 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.